Indiana, 2012

Damaging Winds in Indiana, July 24, 2012

July 24, 2012 · NWS LOT · 7 events in 3 counties and zones

A powerful line of thunderstorms moved southeast across northwest Indiana during the morning hours of July 24th producing widespread wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A powerful line of thunderstorms moved southeast across northwest Indiana during the morning hours of July 24th producing widespread wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 24, 4:56 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 24, 4:56 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
556 AM CDT TUE JUL 24 2012

.MESOSCALE DISCUSSION...

ONGOING LINEAR COMPLEX OF SEVERE STORMS HAS A HISTORY OF 50-65 MPH
GUSTS AND OBSERVATIONAL AND ENVIRONMENTAL TRENDS FAVOR THIS TO
CONTINUE THROUGH CHICAGOLAND. OCCASIONAL FINGERS OF 70-75
KT INBOUND VELOCITY DATA CONTINUES TO SHOW UP WITHIN THE STORM
AREA...ALONG WITH PERIODIC DRY PUNCHES AND AN OVERALL TIGHT FRONT
EDGE REFLECTIVITY GRADIENT. ALL OF THESE ARE INDICATIVE OF STRONG
WINDS PUNCHING DOWN TO THE SURFACE. COMPLEX OF STORMS ALSO
APPEARS TO HAVE A WAKE LOW/MESO HIGH ASSOCIATED WITH IT NOW ALONG
WITH THE COLD POOL...EVEN A BETTER SIGN THAT THIS WILL CONTINUE.
THE BRIEF HEAVY RAINFALL RATES MAY ALSO BE PROBLEMATIC FOR PARTS
OF THE CHICAGO METRO AREA DURING THE MORNING COMMUTE.

MTF

&&

.PREV MESOSCALE DISCUSSION...
329 AM CDT

CONVECTION WILL BE MOVING OVER THE NORTHERN AND EASTERN FORECAST
AREA INCLUDING CHICAGO AND ROCKFORD THROUGH MID-MORNING. THERE IS
A CHANCE FOR ISOLATED SEVERE STORMS AND EXCESSIVE RAIN...WITH THE
LATTER PRIMARILY IN THE METRO AREAS.

SEVERAL SHORT WAVES ARE RIDING ATOP THE NORTHERN PERIPHERY OF THE
UPPER LEVEL RIDGE THIS MORNING...INCLUDING ONE MOVING ACROSS
SOUTHERN MN AS OF 3 AM. THIS HAS HELPED TO FOCUS THE ELEVATED
WARM AIR ADVECTION AND IMPROVE THE EFFECTIVE DEEP LAYER SHEAR
/40-45 KT/ IN ADVANCE OF IT. A VEERING LOW-LEVEL JET OF AROUND 40
KT IS ORIENTING MORE NORTHEAST AND SHOULD CONTINUE DOING SO
THROUGH DAYBREAK BEFORE WEAKENING. ALONG THE NOSE OF THIS IS STEEP
ISENTROPIC ASCENT INTO QUITE AN UNSTABLE AIR MASS CHARACTERIZED BY
MUCAPE VALUES OF 1500 TO 3000 J/KG FROM SOUTHWEST WI TO FAR
NORTHERN IL. THE ONGOING CONVECTION IN SOUTHWEST WI HAS GENERALLY
FOLLOWED THE STEERING WINDS NICELY...BUT LATEST SFC OBS AND ARX
PROFILER INDICATED THIS HAS DEVELOPED A COLD POOL AND MAY WORK
MORE SOUTH OF EAST IN THE UPCOMING COUPLE HOURS. EXPECT TO SEE
THIS CONVECTION CONTINUE GIVEN THE ORGANIZATION AND THE
SATELLITE/RADAR/ENVIRONMENTAL TRENDS. SCATTERED CONVECTION MAY
DEVELOP AHEAD OF THIS...SIMILAR TO WHAT HAS BEEN SEEN BEHIND IT
WITHIN THE GENERAL WARM AIR ADVECTION ZONE. SO OVERALL FEEL
CONFIDENT WITH BASICALLY CATEGORICAL POPS FOR A PERIOD THIS
MORNING EAST OF A BYRON TO MORRIS TO FOWLER LINE. THERE HAVE BEEN
NO SEVERE WEATHER REPORTS WITH ONGOING CONVECTION AND JUST ONE
RECENT WARNING THUS FAR. CANNOT RULE OUT A FLARE UP OF AN INTENSE
STORM OR TWO GIVEN THE SHEAR/INSTABILITY SPECTRUM...BUT IT WOULD
SEEM MOST FAVORED PRIOR TO 14Z GIVEN THE PROJECTIONS OF THE LLJ
AND EXPLICIT CONVECTION MODELS WHICH SHOW A RAPID WEAKENING OF THE
DBZ AFTER THAT TIME. HIGH PRECIPITABLE WATER AIR NEAR TWO INCHES
SHOULD MAKE FOR CONTINUE EFFICIENT RAIN PRODUCTION...ALTHOUGH THE
MOST ANY UPSTREAM AUTOMATED SITES HAVE SHOWN IS THREE-QUARTERS OF
AN INCH PER HOUR. THIS MOISTURE MAY ALSO AID IN WATER LOADING FOR
A SEVERE GUST OR TWO. THE CONVECTION IS FAVORED TO SHOW A DOWNWARD
TREND FROM MID TO LATE MORNING WITH A WEAKENING LOW-LEVEL JET AND
ASSOCIATED MOISTURE TRANSPORT.

MTF

&&

.DISCUSSION...
329 AM CDT

FORECAST CHALLENGES AFTER MORNING STORMS ARE CONVECTIVE
REDEVELOPMENT POTENTIAL THIS AFTERNOON AND AGAIN
TONIGHT...FOLLOWED BY HOT WEATHER ON WEDNESDAY.

THE UPPER LEVEL RIDGE WILL CONTINUE TO DOMINATE THE WEATHER FOR
TWO MORE DAYS BEFORE BEING DAMPENED BY AN UPPER LEVEL WAVE
CENTERED OVER ALBERTA THIS MORNING. AT THE SURFACE THIS
MORNING...THE COOL FRONT IS DRAPED FROM WEST-TO-EAST NEAR THE
IL/WI BORDER AND WILL BE USHERED SOUTHWARD IN PART BY CONVECTION
THROUGH THE MORNING. AS HEIGHT FALLS ASSOCIATED WITH THE
AFOREMENTIONED UPPER LEVEL LOW SPREAD EASTWARD OVER THE NORTHERN
PLAINS TONIGHT...FAIRLY STRONG CYCLOGENESIS FOR SUMMERTIME WILL
OCCUR HELPING TO STRENGTHEN THE BOUNDARY AS A WARM FRONT ACROSS
IA INTO CENTRAL IL AND IN. THIS WILL LIKELY EVOLVE NORTH RAPIDLY
EARLY WEDNESDAY PLACING AT LEAST PART IF NOT THE WHOLE AREA IN A
CAPPED AND VERY TOASTY WARM SECTOR. THE COOL FRONT FROM THE LOW
WILL PUSH INTO THE AREA EITHER LATE WEDNESDAY NIGHT OR EARLY
THURSDAY AND SHIFT EASTWARD. A SECONDARY COOL FRONTAL BOUNDARY
WITH DRIER AIR LOOKS TO PASS EARLY FRIDAY BRINGING IN HIGH
PRESSURE TO START THE WEEKEND.

CONCERNS THIS AFTERNOON CENTER ON THE FRONTAL BOUNDARY AND REMNANT
OUTFLOWS. DEW POINTS LAST NIGHT INTO EARLY THIS MORNING IN
IMMEDIATE ADVANCE OF THE SFC FRONT HAVE POOLED IN THE MID 70S.
WITH SOME MORNING RAIN ACTIVITY AND LIMITED MIXING DUE TO RESIDUAL
CLOUD COVER...BELIEVE THAT DEW POINTS WILL NOT DROP MUCH. THIS
SHOULD SUPPORT POOLED MODEST MIXED LAYER INSTABILITY OF 1000 TO
2500 J/KG WHERE SOME HEATING CAN OCCUR. THE CONVERGENCE ALONG ANY
BOUNDARIES LOOKS TO BE FAIRLY WEAK BY AFTERNOON HOWEVER...SO TOUGH
TO SUPPORT ANY POPS HIGHER THAN CHANCE BY AFTERNOON. THIS IS
FURTHER THE CASE WITH SHORT WAVE ENERGY...WHICH IS ALSO
CHALLENGING TO DEDUCE IN GUIDANCE BY AFTERNOON. IT APPEARS CURRENT
WAVE OVER SD EARLY THIS MORNING MAY BE MOVING NEAR THE AREA THIS
AFTERNOON. WITH THE MID-LEVEL JET AXIS OVER THE AREA...DEEP LAYER
SHEAR REMAINS FAVORABLE FOR ISOLATED SEVERE POTENTIAL IN ANY
STORMS THAT CAN DEVELOP. THE MAIN THREAT WOULD SEEM TO BE WIND
WITH ANY ORGANIZED CLUSTERS...ALTHOUGH HAIL AND LOCALLY HEAVY
RAIN ARE CERTAINLY POSSIBLE AS WELL. FOR TEMPERATURES...THE
SOUTHWEST AREA IS FAVORED TO FLIRT WITH THE LOWER 90S
AGAIN...ALTHOUGH CONFIDENCE IS LOWERED SOME BECAUSE OF POTENTIAL
CLOUDS AND OUTFLOW. ONSHORE FLOW WILL KEEP TEMPERATURES COOLER IN
CHICAGO...WHERE SOME PLACES MAY ONLY HOLD STEADY THROUGH THE
MORNING.

FOR TONIGHT...THE ELEVATED WARM AIR ADVECTION WILL INCREASE
RAPIDLY NORTH OF THE BOUNDARY...MOST FOCUSED OVER MN AND WI. THERE
IS SOME VARIANCE IN GUIDANCE ON HOW FAR SOUTH THE WARM AIR
ADVECTION ZONE AND ELEVATED INSTABILITY GRADIENT IS DEFINED...BUT
CAN SEE SOME SCATTERED CONVECTION DEVELOP WITHIN THAT REGION
TONIGHT AS THE LOW-LEVEL WINDS INCREASE AND MOISTENING OCCURS NEAR
THE BOTTOM OF THE EML. AGAIN...ISOLATED SEVERE POTENTIAL WILL
EXIST...MAYBE TRANSITIONING MORE TOWARD HAIL AND WIND WITH SOME
ELEVATED SUPERCELL PARAMETERS SHOWING UP.

GUIDANCE IS IN IMPROVING AGREEMENT WITH WEDNESDAY BRINGING THE
HEAT BACK...AND POTENTIALLY RECORD HEAT AT THAT. THE SYNOPTIC
REGIME CONTINUES TO FAVOR 100 DEGREE ANALOGS FOR CHICAGO WITH THE
850 MB AND 925 MB TEMPERATURE MAGNITUDES AND THERMAL RIDGE
ORIENTATION. THIS ADVECTION AND SETUP IS HELPED BY AN ANOMALOUS
DEEP SURFACE LOW /2 TO 3 STANDARDIZED ANOMALIES BELOW NORMAL FOR
JULY/ TO THE NORTH OF THE AREA ON WEDNESDAY AFTERNOON. THE
CHALLENGE IS 1. HOW MUCH ANY MORNING CLOUD COVER IN NORTHEAST
AREAS WOULD LIMIT INITIAL WARMING AND 2. HOW WILL DEW POINTS
TREND THROUGH THE DAY. HAVE BEEN A LITTLE SLOWER TO CLEAR CLOUDS
IN NORTHEAST AREAS THAN WHAT GUIDANCE WOULD SAY WITH THE NOCTURNAL
WARM AIR ADVECTION AND ANY RAIN POSSIBLY LEADING TO LINGERING
CLOUDS. AT THIS POINT THAT PROVIDES A FORECAST OF MID TO UPPER 90S
FOR CHICAGO...CLIMBING TO LOW 100S FOR THE FAR SOUTH AND WEST. IF
THE MORNING WERE TO BEGIN SUNNY HOWEVER...COULD VERY WELL SEE
LOWER 100S IN CHICAGO. FOR DEW POINTS...HAVE ADAPTED A MIXING FROM
THE NAM MODEL TO 750 MB FOR THE AFTERNOON...ALONG WITH A BLEND OF
THE BETTER PERFORMING MODELS DURING RECENT AFTERNOONS. CONFIDENCE
OVERALL ON DEW POINTS THOUGH IS LOWER THAN TEMPERATURES. FORECAST
HEAT INDICES CURRENTLY FALL OUT AROUND 105 TO 108 IN SOUTHWEST
AREAS TO 100 TO 105 ELSEWHERE. HAVE COLLABORATED WITH NEIGHBORING
WFOS TO THE SOUTH AND WEST TO HOLD BACK HERE FOR THE HEAT ADVISORY
AT THIS TIME UNTIL CONFIDENCE IS HIGHER...BUT COULD SEE A HEADLINE
NEEDED FOR WEDNESDAY. OF NOTE...ITS POSSIBLE SOME AREAS IN THE
WEST AND SOUTH APPROACH 105 AIR TEMPERATURE IF BOUNDARY LAYER
WINDS ARE HIGH ENOUGH AND ASSOCIATED MIXING OCCURS.

THE SURFACE LOW WILL STEER THE COOL FRONT TOWARD THE AREA
WEDNESDAY NIGHT AND THROUGH ON THURSDAY. GUIDANCE HAS STRONG
MOISTURE TRANSPORT AND SLIGHT COOLING TEMPERATURES ALOFT CONFINED
TO NEAR THIS BOUNDARY ON WEDNESDAY EVE...AND GIVEN CAPPED
PROFILES OVER THE AREA THE BETTER RAIN CHANCES MAY HOLD BACK TO
OVERNIGHT WEDNESDAY NIGHT AND REMAIN IN THE WESTERN AND NORTHERN
CWA. AHEAD OF THE BOUNDARY ON THU...ANY DESTABILIZATION THAT CAN
OCCUR WILL BE FAVORED FOR POTENTIAL STRONG TO SEVERE STORM
DEVELOPMENT...WHICH AT THIS TIME IS ACROSS THE EASTERN FORECAST
AREA.

HAVE MADE LITTLE CHANGES TO THE EXTENDED WITH AN ACTIVE FIRST 72
HOURS OF THE FORECAST. HAVE BLENDED TEMPERATURES IN WHAT APPEARS
TO BE WARMER PERIODS...SUNDAY AND MONDAY...TOWARDS BIAS-CORRECTED
GUIDANCE.

MTF

&&

.CLIMATE...
329 AM CDT

RECORDS HIGHS FOR WEDNESDAY JULY 25TH ARE:

CHICAGO  101 /1940/
ROCKFORD 105 /1934/

RECORD WARM LOWS FOR WEDNESDAY JULY 25TH ARE:

CHICAGO   77 /1892/
ROCKFORD  76 /1940/

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 09Z...

* SHRA/TSRA EARLY-MID THIS MORNING.
* WIND GUSTS OF 35 TO 50+ KT POSSIBLE WITH BOWING THUNDERSTORMS
  MOVING INTO NORTHERN ILLINOIS.
* MVFR...POSSIBLY LOWER...VSBY IN TSRA THIS MORNING. POTENTIAL FOR
  MVFR/IFR CIGS IN HEAVIER TSRA.
* TSRA TUESDAY AFTERNOON AND NIGHT.
* WIND TRENDS.

BMD

//DISCUSSION...UPDATED 06Z...

FOCUS IN THE NEAR TERM IS NW TO SE ORIENTED CLUSTER OF SHRA/TSRA
EXTENDING INTO SE MN/SW WI. A COOL FRONT CONTINUES TO SLOWLY SAG
SOUTH THROUGH WISCONSIN AS WELL. RADAR TRENDS AND LATEST GUIDANCE
POINT TO MN/WI ACTIVITY HOLDING TOGETHER AND MOVING SOUTHEAST OVER
THE TERMINALS EARLY THROUGH MID THIS MORNING...ROUGHLY 9Z-13Z IN
RFD AREA AND 10Z-14Z IN ORD/MDW/DPA/GYY AREA. TIMING MAY NEED
REFINING IN 09Z UPDATE OR SOONER...BUT HAVE DECENT CONFIDENCE
THAT TERMINALS WILL SEE BOTH SHRA AND TSRA DUE TO LOW LEVEL JET
DIRECTING INTO AREA AND PLENTY OF ELEVATED INSTABILITY. THE FRONT
DROPPING SOUTH MAY ALSO PROVIDE A FOCUS FOR MAINTAINING THE
ACTIVITY. IT IS TOO EARLY TO TELL IF TSRA WILL DEVELOP
VARIABLE/GUSTY WINDS...THUS BIGGEST CONCERN IS AT LEAST TEMPORARY
MVFR VSBY IN TSRA AND POSSIBLY A FURTHER LOWERING OF CIGS THAN
INDICATED IN TAFS IN VERY MOIST AIRMASS. PRIOR TO ARRIVAL OF
SHRA/TSRA...CANNOT RULE OUT LIGHT SHRA BREAKING OUT...AND AM ALSO
CONCERNED ACTIVITY COULD LINGER LONGER SO CARRIED -SHRA TO 16/17Z
AT TAF SITES. WILL NEED TO MONITOR TRENDS. AFTER THE MORNING
ACTIVITY...THERE COULD BE ADDITIONAL SHRA/TSRA DURING THE
DAY...BUT NOT CONFIDENT ENOUGH FOR MENTION DURING THIS TIME. A
BETTER CHANCE MAY EXIST LATER IN THE EVENING AS THE FRONTAL
BOUNDARY LIFTS BACK NORTH. INDICATED PROB30 FOR TSRA IN RFD AND
ORD TAFS WITH THIS IN MIND.

WINDS CURRENTLY ARE VERY LIGHT OUT OF THE WEST WHERE THEY ARE NOT
COMPLETELY CALM AND SHOULD REMAIN FAIRLY LIGHT EVEN AS FRONT
PUSHES SOUTH THROUGH THE TERMINALS...TURNING WINDS NORTHEAST. WITH
SOME SITES NORTH OF MKE REPORTING SLIGHTLY STRONGER NORTHEAST
WINDS...WILL NEED TO WATCH FOR THIS OCCURRING AT ORD/MDW/GYY.
WINDS WILL STAY MORE NORTHEASTERLY AT THE EASTERN TAF SITES
BEFORE BECOMING EAST SOUTHEAST LATE TUESDAY EVENING. THE RFD AREA
IS LIKELY TO SEE WINDS EAST-NORTHEAST FOR A TIME AFTER THE FRONTAL
PASSAGE...BUT THEN BECOME EASTERLY BY LATE MORNING AND REMAIN SO
UNTIL POSSIBLY BECOMING MORE EAST-SOUTHEAST TOMORROW EVENING.

RC

//ORD AND MDW CONFIDENCE...UPDATED 09Z...

* HIGH CONFIDENCE IN SHRA/TSRA OCCURRING AT TERMINALS EARLY
  THROUGH MID THIS MORNING...MEDIUM CONFIDENCE IN EXACT TIMING AND
  DURATION.
* MEDIUM CONFIDENCE THAT GUSTY NW WINDS WILL REACH TERMINALS...LOW
  CONFIDENCE ON EXACTLY HOW STRONG THE WINDS WILL BE.
* MEDIUM/HIGH CONFIDENCE IN AT LEAST TEMPO MVFR VSBY IN SHRA/TSRA
  EARLY THROUGH MID THIS MORNING...LOW CONFIDENCE IN IFR VSBY AND
  LOW CONFIDENCE IN MVFR/IFR CIGS.
* LOW CONFIDENCE IN TSRA THIS AFTERNOON AND LOW/MEDIUM CONFIDENCE
  IN TSRA LATE THIS EVENING.
* MEDIUM CONFIDENCE IN WIND TRENDS...WITH LOW CONFIDENCE IN
  NEEDING TO ADD GUSTS TO TSRA ACTIVITY THIS MORNING. BMD

//OUTLOOK FOR ORD/MDW FOR 12Z WEDNESDAY-12Z MONDAY...UPDATED 00Z...

WEDNESDAY THROUGH FRIDAY...CHANCES FOR OCCASIONAL TSRA...OTHERWISE
VFR.

SATURDAY...VFR.

SUNDAY...CHANCE FOR TSRA...ESPECIALLY LATE. OTHERWISE VFR.

RC

&&

.MARINE...
250 AM CDT

A COLD FRONT DROPPING SOUTH ACROSS THE REGION HAS ALL BUT CLEARED
FAR SOUTHERN LAKE MICHIGAN WITH NORTHERLY WINDS TAKING HOLD IN THE
WAKE OF THE FRONT. THIS MORNING...SHOWERS AND THUNDERSTORMS ARE
EXPECTED DEVELOP ALONG AND NORTH OF THE FRONT...IMPACTING THE
SOUTHERN THIRD OR SO OF LAKE MICHIGAN. HIGH PRESSURE WILL BUILD
ACROSS NORTHERN LAKE MICHIGAN TODAY ALLOWING WINDS TO SUBSIDE
ACROSS THE NORTH. WEDNESDAY...LOW PRESSURE WILL DEEPEN OVER THE
NORTHERN PLAINS AS IT MOVES INTO THE UPPER MIDWEST AND WESTERN
GREAT LAKES REGION. THE FRONTAL ZONE WILL LIFT BACK NORTH WITH
SOUTH TO SOUTHEASTERLY WINDS MOVING BACK UP THE LAKE. THE LOW IS
FORECAST TO CROSS MIDLAKE LATE WEDNESDAY EVENING CAUSING WINDS TO
BECOME NORTHEASTERLY ACROSS THE NORTHERN PORTIONS OF THE LAKE.
SOUTHWESTERLY WINDS THE SOUTHERN HALF OF THE LAKE WILL BECOME
NORTHWEST AFTER A TRAILING COLD FRONT SWEEPS ACROSS. WINDS WILL
INCREASE WEDNESDAY AND WEDNESDAY NIGHT...ESPECIALLY ACROSS THE
NORTHERN PART OF THE LAKE WHERE NORTHEAST WINDS TO 30 KT ARE
EXPECTED. ACROSS SOUTHERN LAKE MICHIGAN...20 TO 25 KT OF OFFSHORE
FLOW IS POSSIBLE WEDNESDAY EVENING...BUT A STABLE MARINE LAYER
SHOULD HELP KEEP WINDS IN CHECK OVER THE OPEN WATERS. A SMALL
CRAFT ADVISORY MAY BE NEEDED FOR THE INDIANA AND ILLINOIS
NEARSHORE WATERS. ANOTHER WEAKER LOW PRESSURE SYSTEM WILL CROSS
THE LAKE THURSDAY NIGHT CAUSING ADDITIONAL SHIFTS IN THE WIND
FIELD. HIGH PRESSURE IS EXPECTED TO BUILD INTO THE REGION THIS
WEEKEND OFFERING AT LEAST A BRIEF REPRIEVE FROM THE ACTIVE
WEATHER. BMD

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&
Hazardous weather outlook, Jul 24, 3:00 AM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
400 AM CDT TUE JUL 24 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
250900-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
400 AM CDT TUE JUL 24 2012 /500 AM EDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:

  DAMAGING WINDS IN EXCESS OF 60 MPH.
  HAIL TO THE SIZE OF QUARTERS.
  HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  MORNING THUNDERSTORMS WILL MOVE ACROSS NORTHERN ILLINOIS AND
  NORTHWEST INDIANA...PRIMARILY NORTH AND EAST OF AN OREGON TO
  MORRIS ILLINOIS...TO FOWLER INDIANA LINE. THERE IS A RISK OF
  SEVERE WEATHER WITH THESE STORMS...NAMELY SEVERE WINDS. IN
  ADDITION...THERE IS A HEAVY RAIN THREAT...WITH THE EXCESSIVE
  RAIN MORE FAVORED IN URBAN AREAS. FOR THIS AFTERNOON...THE BEST
  CHANCE FOR THUNDERSTORMS WILL BE MAINLY WEST AND SOUTH OF THE
  CHICAGOLAND AREA...INCLUDING NORTHWEST INDIANA. THERE IS AGAIN A
  SLIGHT RISK OF SEVERE STORMS. TONIGHT THE CHANCE FOR STORMS WILL
  SPREAD BACK NORTH ACROSS THE ENTIRE AREA. ONCE AGAIN ISOLATED
  SEVERE POTENTIAL WILL EXIST.

  DISCUSSION:

  A COOL FRONT MOVING INTO THE AREA THIS MORNING ALONG WITH STRONG
  WARM AIR ADVECTION IN ADVANCE OF IT WILL CONTINUE SERVING AS A
  FOCUS FOR STORMS THROUGH THE MORNING HOURS. SUFFICIENT WIND SHEAR
  AND INSTABILITY ALOFT ALONG WITH ANOMALOUSLY HIGH MOISTURE WILL
  ALLOW FOR SEVERE STORM AND HEAVY RAIN THREATS. THIS IS
  ESPECIALLY TRUE IN ANY CLUSTERS OF STORMS WHICH WOULD HAVE THE
  BEST POTENTIAL FOR PRODUCING SEVERE WINDS. THE FRONT ALONG WITH
  ANY REMNANT OUTFLOW BOUNDARIES COULD SERVE AS A FOCUS FOR
  AFTERNOON STORM REDEVELOPMENT WHICH MAY LAST INTO THE EVENING
  HOURS. LATE TONIGHT...WARM AIR RETURNING NORTHWARD AHEAD OF THE
  FRONTAL BOUNDARY WILL SERVE AS A FOCUS FOR POSSIBLE SCATTERED
  STORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE ARE CHANCES FOR THUNDERSTORMS WEDNESDAY MORNING AND AGAIN
WEDNESDAY NIGHT THROUGH FRIDAY. THERE IS A SMALL CHANCE FOR SEVERE
STORMS WEDNESDAY MORNING IN AREAS OF FAR NORTHERN AND NORTHEASTERN
ILLINOIS. THE POTENTIAL FOR SEVERE WEATHER AND HEAVY RAINFALL WILL
BE MAINLY ACROSS NORTHERN ILLINOIS ON WEDNESDAY NIGHT. FOR
THURSDAY THE CHANCE FOR SEVERE STORMS WILL SPREAD BACK ACROSS THE
ENTIRE AREA.

HEAT INDICES TOPPING 105 DEGREES ARE BECOMING MORE LIKELY ACROSS
THE AREA ON WEDNESDAY.

CHANCES FOR STORMS RETURN LATER SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-250900-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
400 AM CDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL OCCUR THIS MORNING WITH A CHANCE THIS
AFTERNOON AND TONIGHT. SOME OF THE STORMS...ESPECIALLY THIS
MORNING...WILL HAVE THE POTENTIAL TO PRODUCE GUSTS UP TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC THUNDERSTORM CHANCES WILL EXIST WEDNESDAY THROUGH
FRIDAY...WITH SOME OF THE STORMS HAVING THE POTENTIAL TO BE
SEVERE WITH WIND GUSTS OVER 50 KNOTS POSSIBLE. CHANCES FOR
THUNDERSTORMS RETURN SUNDAY NIGHT INTO MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-250900-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
400 AM CDT TUE JUL 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL OCCUR THIS MORNING ACROSS THE SOUTHERN HALF OF
THE LAKE WITH A CHANCE THIS AFTERNOON. THUNDERSTORM CHANCES WILL
SPREAD ACROSS THE ENTIRE LAKE TONIGHT. SOME OF THE
STORMS...ESPECIALLY THIS MORNING ACROSS THE SOUTHERN PART OF THE
LAKE...WILL HAVE THE POTENTIAL TO PRODUCE GUSTS UP TO 50 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PERIODIC THUNDERSTORM CHANCES WILL EXIST WEDNESDAY THROUGH
FRIDAY...WITH SOME OF THE STORMS HAVING THE POTENTIAL TO BE
SEVERE WITH WIND GUSTS OVER 50 KNOTS POSSIBLE. CHANCES FOR
THUNDERSTORMS RETURN SUNDAY NIGHT INTO MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

MTF

In the hours before

Local storm report, Jul 24, 5:30 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
630 AM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 AM     TSTM WND DMG     4 S NAPERVILLE          41.70N 88.15W
07/24/2012                   WILL               IL   TRAINED SPOTTER

            TREE DOWN AT WASHINGTON STREET AND 87TH STREET.

&&

MDB
Local storm report, Jul 24, 5:38 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
638 AM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 AM     TSTM WND DMG     MINOOKA                 41.46N 88.26W
07/24/2012                   GRUNDY             IL   EMERGENCY MNGR

            TREES AND BRANCHES DOWN ON THE NORTH SIDE OF MINOOKA.
            TIME ESTIMATED.

&&

MDB
Local storm report, Jul 24, 5:39 AM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
639 AM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     TSTM WND GST     NAPERVILLE              41.76N 88.15W
07/24/2012  E70 MPH          DUPAGE             IL   TRAINED SPOTTER

&&

BN
Local storm report, Jul 24, 5:40 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
640 AM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 AM     TSTM WND GST     3 SW MIDWAY AIRPORT     41.75N 87.79W
07/24/2012  M65 MPH          COOK               IL   CO-OP OBSERVER

0632 AM     TSTM WND GST     MIDWAY AIRPORT          41.78N 87.75W
07/24/2012  M61 MPH          COOK               IL   ASOS

&&

MDB
Local storm report, Jul 24, 5:46 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
646 AM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     TSTM WND DMG     OAK FOREST              41.61N 87.75W
07/24/2012                   COOK               IL   TRAINED SPOTTER

            LIGHT POLE BLOWN DOWN. ESTIMATED 60 MPH WINDS. INTERSTATE
            57 AND 167TH ST.

&&

MDB
Local storm report, Jul 24, 6:02 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
702 AM CDT TUE JUL 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     TSTM WND GST     LANSING                 41.57N 87.55W
07/24/2012  M63 MPH          COOK               IL   AWOS

&&

MDB

The radar

The Chicago radar (KLOT), 63 km away, was scanning. The volume nearest the first event began at 12:03 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lake

When
July 24, 6:03 AM CST
Where
Lake County, Crown Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -87.370

Wind gusts were estimated to 70 mph. Multiple medium sized trees and tree limbs were blown down. Basketball hoops were overturned.

Thunderstorm Wind, Lake

When
July 24, 6:03 AM CST
Where
Lake County, Griffith
Measured
65 kt (75 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.530, -87.430

Wind gusts were measured to 75 mph. Tree limbs were blown down.

Thunderstorm Wind, Lake

When
July 24, 6:10 AM CST
Where
Lake County, Crown Pt
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.420, -87.370

Wind gusts were estimated to 80 mph.

Thunderstorm Wind, Porter

When
July 24, 6:12 AM CST
Where
Porter County, Portage
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.580, -87.200

Wind gusts were estimated to 70 mph. Large tree limbs were blown down.

Thunderstorm Wind, Porter

When
July 24, 6:29 AM CST
Where
Porter County, Valparaiso
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.470, -87.050

Wind gusts were estimated to 75 mph.

Thunderstorm Wind, Jasper

When
July 24, 6:33 AM CST
Where
Jasper County, 1 mi NW of Wheatfield
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.210, -87.064

Numerous large trees were blown down.

Thunderstorm Wind, Jasper

When
July 24, 6:49 AM CST
Where
Jasper County, 2.96 mi SSW of North Newton
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.941, -87.253

Ten to fourteen inch diameter trees were blown down near county road 1080 W and Route 114.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392563, 392564, 392566, 392565, 392567, 392568, 392569.